Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Wichita, KS

June 30, 2024Kingman County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 30, 2024, 3:17 AM CDT for Kingman County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2024, 3:17 AM CDT (08:17 UTC)
Expired
Jun 30, 2024, 7:15 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kingman County, KS

The radar

The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:22 AM CDTFLASH FLOODKingman, KSDispatch relayed report from law enforcement. Streets starting to flood across the east side of Kingman. Water is flowing on some of the streets, but roadways not yet impassible.
Jun 30, 7:00 AM CDTRAIN 2.821 Nnw Kingman, KSTotal rainfall for 24 hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-506 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WGUS53 KICT 300817
FFWICT
KSC095-301215-
/O.NEW.KICT.FF.W.0003.240630T0817Z-240630T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
317 AM CDT Sun Jun 30 2024

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Central Kingman County in south central Kansas...

* Until 715 AM CDT.

* At 317 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 2 to 4 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Kingman, Cleveland and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3755 9819 3767 9827 3767 9800 3754 9792

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Cuellar
2 follow-up statements
178 
WGUS73 KICT 300853
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
353 AM CDT Sun Jun 30 2024

KSC095-301215-
/O.CON.KICT.FF.W.0003.000000T0000Z-240630T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-
353 AM CDT Sun Jun 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT THIS 
MORNING FOR CENTRAL KINGMAN COUNTY...

At 353 AM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 2 and 5 inches 
of rain have fallen. The expected rainfall rate is 1 to 1.5 inches 
in 1 hour. Additional rainfall amounts of 1 to 4 inches are possible 
in the warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Kingman, Cleveland and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3755 9819 3767 9827 3767 9800 3754 9792

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

Cuellar
260 
WGUS73 KICT 300929
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
429 AM CDT Sun Jun 30 2024

KSC095-301215-
/O.CON.KICT.FF.W.0003.000000T0000Z-240630T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kingman KS-
429 AM CDT Sun Jun 30 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT THIS 
MORNING FOR CENTRAL KINGMAN COUNTY...

At 429 AM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 2 and 5 inches 
of rain have fallen. Additional rainfall amounts up to 1 inch are 
possible in the warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Kingman, Cleveland and Kingman Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3755 9819 3767 9827 3767 9800 3754 9792

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Cuellar

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 12:36 AM CDT, 2 hours 41 minutes earlier. Its key messages:

  • Isolated to scattered storms late this afternoon-evening across far southern and southeast KS; better chances developing overnight into Sunday morning generally along/west of the Flint Hills.
  • Cooler Sunday.
  • Active weather pattern thunderstorm-wise Sunday night-early Monday, and again late Tuesday through next week.
  • Possible heat advisory headlines once again Monday and Tuesday.
  • Cooler and drier by next weekend.
Area forecast discussion, Jun 30, 12:36 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1236 AM CDT Sun Jun 30 2024

.KEY MESSAGES...

- Isolated to scattered storms late this afternoon-evening
  across far southern and southeast KS; better chances
  developing overnight into Sunday morning generally along/west
  of the Flint Hills.

- Cooler Sunday.

- Active weather pattern thunderstorm-wise Sunday night-early
  Monday, and again late Tuesday through next week.

- Possible heat advisory headlines once again Monday and
  Tuesday.

- Cooler and drier by next weekend.

&&

.DISCUSSION...
Issued at 314 PM CDT Sat Jun 29 2024

LATE THIS AFTERNOON--EVENING...A strong cold front is
currently in the process of stalling over far southern Kansas and
northern Oklahoma, and will be a focus for isolated to scattered
thunderstorms late this afternoon and evening over far southern and
southeast Kansas. Despite minimal upper support and warm mid-level
temperatures, strong frontal convergence combined with very rich
boundary layer moisture and strong surface heating should be enough
to initiate storms. The combination of strong instability with
modest to weak deep layer shear should support multi-cells with weak
supercell structures. Isolated large hail is possible, although
thinking the greater severe risk will be damaging downburst winds
given impressive downdraft CAPE. Additionally, cannot rule out a
landspout tornado or two given the strong/fat instability, low-level
CAPE, steep low-level lapse rates, and low-level vorticity along the
slow-moving frontal zone. Furthermore, locally intense rainfall
rates exceeding 1-2+ inches per hour are likely given the above
average precipitable waters. This could support localized flash
flooding.

OVERNIGHT--SUNDAY...Increasing warm advection and moisture transport
north of the surface front around 850-700mb should support a gradual
uptick in showers/thunderstorms overnight through Sunday morning.
Thinking chances will probably be highest generally along and west
of the Flint Hills. While limited instability and shear should
prevent severe storms, a few of the stronger cores could support
marginally severe hail. However, thinking the primary threat will be
pockets of very heavy rainfall and localized flooding, given the
continued rich precipitable water values and numerous shower/storm
coverage. HREF output suggests the potential for isolated 2-4+ inch
amounts through Sunday morning. Temperature-wise, increased clouds
and a post-frontal airmass should keep Sunday temperatures
seasonably cool to even below average.

MONDAY--FRIDAY...The heat and humidity build back north across the
region for Monday and Tuesday, with heat headlines once again
possible, as afternoon through early evening heat indices climb into
the 100-108 degree range. Additionally, model consensus progresses a
front south into the region by late Tuesday, and stalls it across
the region through late week. This, along with a few seasonably
strong/deep upper troughs, will support periodic thunderstorm
chances across the region late Tuesday through the end of the week.
A seasonable combination of instability and deep layer shear should
support strong to severe storm chances, along with locally heavy
rainfall.

NEXT WEEKEND...Deterministic and ensemble consensus supports cooler
and mostly dry weather by next Friday-Saturday, with lower dewpoints
and seasonably cool to below average temperatures, as upper
troughing deepens over the central and eastern CONUS.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1233 AM CDT Sun Jun 30 2024

Scattered showers and storms continue to develop across portions
of central and south central KS. The highest coverage should
remain across south central KS through sunrise. More-widespread
convection is expected after 10-12Z across central KS. The
daytime convection Sunday should dwindle by mid to late
afternoon. Winds will remain relatively light and from
the northeast.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ADK
AVIATION...BRB
Hazardous weather outlook, Jun 30, 12:38 AM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1238 AM CDT Sun Jun 30 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1238 AM CDT Sun Jun 30 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered thunderstorms will continue across
mainly central and south central Kansas. Large hail up to quarter
size and heavy rainfall are the primary concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Areas of showers and thunderstorms will remain possible Sunday
morning.

Hot and at times humid conditions return for Monday and Tuesday,
with afternoon through early evening heat indices exceeding 105
degrees.

Periodic thunderstorm chances return Sunday night into early
Monday, and again late Tuesday through late next week. A handful of
strong to severe storms are possible throughout this time period,
along with areas of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jun 29, 10:45 PM CDT, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1045 PM CDT Sat Jun 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     Hail             6 NE Winfield           37.32N 96.88W
06/29/2024  E1.25 Inch       Cowley             KS   911 Call Center

            Dispatch reports larger than quarter-sized
            hail south of Winfield City Lake.

&&

JC
Local storm report, Jun 29, 10:51 PM CDT, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1051 PM CDT Sat Jun 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     Hail             5 NE Winfield           37.31N 96.90W
06/29/2024  E2.75 Inch       Cowley             KS   Public

&&
Special weather statement, Jun 30, 12:06 AM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
1206 AM CDT Sun Jun 30 2024

KSZ094-098-300530-
Chautauqua KS-Elk KS-
1206 AM CDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ELK AND NORTH
CENTRAL CHAUTAUQUA COUNTIES THROUGH 1230 AM CDT...

At 1205 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grenola, or 9 miles southwest of Howard, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Moline and Grenola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 9649 3742 9643 3741 9619 3721 9630
TIME...MOT...LOC 0505Z 290DEG 14KT 3736 9638

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CUELLAR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:59 PM CDTSevere Thunderstorm WarningICTCowley61 min
Jun 29, 10:38 PM CDTSevere Thunderstorm WarningICTCowley27 min
Jun 30, 12:06 AM CDTSpecial Weather StatementICTElk24 min
Jun 30, 2:38 AM CDTFlood WatchICTCowley, Harper, Kingman, Reno, Sedgwick, Sumner9 hr
Jun 30, 2:43 AM CDTAreal Flood WarningICTKingman, Sedgwick, Sumner4 hr
Jun 30, 4:39 AM CDTAreal Flood WarningICTHarper4 hr
Jun 30, 2:44 PM CDTHeat AdvisoryICTBarton, Butler, Chautauqua, Cowley, Ellsworth, Harper and 13 more29 hr
Jun 30, 4:02 PM CDTRiver Flood WarningICTKingman4 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.